Second month of pills,...where's my period?
Sarah replies:This is my second month on birth control pills. My first period after starting the pills only lasted about 4-5 days, but i didn't start the next pack until the 8th day, as directed. I didn't miss any pills this month, but I did have sex without a condom. Now my period is already 2 days late. I heard that if you wait too long to start your pills (as in after your period) there is a high chance of pregnancy, is that true? Could I be pregnant???
In terms of your current lateness, keep in mind that you won't have your withdrawl bleed (you don't have real "periods" when you're on hormonal birth control because you are not ovulating) at the exact time that you had it before you were on the birth control. Your cycles will probably be around 28 days (give or take a bit) in length now. Also, you probably won't start your period immediately upon starting your placebos/off-week. It can take a few days for the hormones from the active pills to clear out of your system and for your bleed to start.
Especially when you first begin taking hormonal birth control, it's not unusual to have some cycle wonkiness. Remember that the pill is essentially re-ordering your cycle. You're putting extra hormones into your body and they are forcing your body into a new cycle. So until that works itself out, you may have some unexpected oddness. Overall, it's probably most likely that your body is just still adjusting (it often takes several months).
Additionally, remember that you want to take your pills exactly as directed. So even if your withdrawl bleed only lasts 4-5 days, you still need to wait until your full placebo/off-week is over. Starting any earlier could cause even more cycle weirdness. The pills are designed for you to take 21 days worth of active pills and then 7 days of placebos/off. So waiting that full 7 days is not "too long," it's actually just right. Now if you were to wait longer than directed to start your next pack (for instance, let's say you didn't start your new pills for 15 days after the last active pill of your previous pack), then you would be at risk. But as long as you are taking the pills as directed by the patient instructions that came with your pill, you should be fine.
Right now, your best bet is probably to wait this out. Your withdrawl bleed should start soon. If you are concerned, you certainly can take a pregnancy test at this point. It's not going to make you pregnant (or not), but it might help take some of the stress off your mind. As well, if pregnancy is absolutely not an option for you right now (keeping in mind that no method other than abstaining is 100% effective), then it would be a wise idea to back up your hormonal birth control with another method like condoms or a diaphram or to simply abstain completely until you reach a point where you are comfortable with the contraceptive methods you are using. (Also, the pill alone provides no STI protection, so if you and your partner have not been monogamous for at least 6 months and have both tested clear at least twice, it is not at all advisable to go without condoms.)